Arizona, 2010

Flash Flood and Hail in Arizona, August 15, 2010

August 15, 2010 · NWS TWC · 7 events in 3 counties and zones

A return to favorable monsoon conditions, including abundant moisture and a disturbance, brought strong thunderstorms and heavy rain to southern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$162,000
Crop damage
$75,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A return to favorable monsoon conditions, including abundant moisture and a disturbance, brought strong thunderstorms and heavy rain to southern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 15, 2:05 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 15, 2:05 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST SUN AUG 15 2010

.SYNOPSIS...ABUNDANT MOISTURE OVER SOUTHEAST ARIZONA WILL RESULT IN
INCREASED THUNDERSTORM COVERAGE THROUGH AT LEAST TUESDAY. SOME OF
THE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN. THE INCREASED CLOUDS
MAY TRIM A FEW DEGREES OFF AFTERNOON HIGHS...BUT NIGHTTIME LOWS WILL
REMAIN ON THE WARM SIDE.

&&

.DISCUSSION...CONVECTIVE TEMPERATURES BEING REACHED ACROSS SE AZ
WITH MOIST AND UNSTABLE AIR IN PLACE. MOISTURE AXIS LIES OVER WRN
CWFA WITH WEDGE OF DRIER AIR OVER SW NM IMPINGING WESTWARD. IF THE
DRIER AIR HAMPERS TSTM COVERAGE TO ANY GREAT EXTENT THE LIFT
COINCIDENT WITH DEFORMATION FROM NM/CHIHUAHUA UPPER TROUGH SHOULD
STRENGTHEN STORMS THAT DO FORM. IN FACT...WITH NEAR RECORD HIGH
TEMPS TODAY...ATMOSPHERIC POTENTIAL FOR STRONG THUNDERSTORM WIND
GUSTS MAY BE REALIZED.  WHILE STORMS OVER THE RIM WILL PROGRESS
WNW...NEW DEVELOPMENT FARTHER SOUTH AND WEST WILL CONTINUE INTO LATE
AFTERNOON TOWARD THE MOIST AXIS...CULMINATING IN AN MCS STRADDLING
THE INTERNATIONAL BORDER THIS EVENING INTO THE NIGHTTIME HOURS.  LOW
LEVEL MOISTURE CONVERGENCE OF ALREADY JUICY AIR WILL BE SUBSTANTIAL
AND WITH STORMS MOVING INTO HIGHER SHEAR ENVIRONMENT...PERSISTENCE
AND NUMBER OF STORMS WITH HEAVY RAIN WARRANTS AT LEAST HIGH END
SCATTERED TO LIKELY POPS. TO PICK ONE AREA AT THIS POINT...EXPECT
THE BEST RAIN ROUGHLY FROM NOGALES TO SELLS.

AS THE UPPER HIGH RETREATS NORTHEASTWARD...MOISTURE SHOULD EXPAND
FARTHER NORTH WITH EXPECT EVEN MORE ACTIVITY MONDAY AND TUESDAY.
THIS WILL PUT AN END TO THE NEAR RECORD HIGHS...AT LEAST
TEMPORARILY. THE HIGH REASSERTS ITSELF OVER AZ TOWARD THE END OF THE
WORK WEEK WHICH SHOULD RESULT IN A DOWNTURN IN THUNDERSTORM COVERAGE
AND A CORRESPONDING INCREASE IN AFTERNOON HIGHS.  GUIDANCE NOT QUITE
PICKING UP ON THAT TREND YET...ALTHOUGH TEMPS STILL WELL ABOVE
NORMAL.

&&

.AVIATION...ISOLD TO SCT TSRA ARE FORECAST AFT 20Z WITH CLOUD BASES
OF 8-11KFT.  EXPECT OCNL MVFR CIGS/VSBYS AND MT OBSCURATIONS IN TSRA
WITH ISOLD IFR CIGS/VSBYS WITH HEAVY RAIN AND WIND GUSTS 40-50 KTS.
SHRA/TSRA MAY LINGER THROUGH 12Z...ESPECIALLY S AND W OF KTUS.
EXCEPT FOR THUNDERSTORM OUTFLOW WINDS...SURFACE WINDS WILL GENERALLY
BE TERRAIN DRIVEN AND LESS THAN 12 KTS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

KD/GS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 15, 9:38 AM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
938 AM MST SUN AUG 15 2010

AZZ019-029>035-160700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
938 AM MST SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED TODAY...WITH VALLEY
LOCATIONS REACHING 100 TO 110 DEGREES. PROPER HEAT SAFETY
PRECAUTIONS SHOULD BE TAKEN.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAIN OF NEARLY 2 INCHES IN AN HOUR. IN ADDITION...WIND GUSTS
OF 50 TO 60 MPH ARE POSSIBLE FROM THE STRONGER STORMS. THE BEST
CHANCES FOR STORMS ARE NEAR THE INTERNATIONAL BORDER AND OVER THE
RIM COUNTRY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE MONDAY AND TUESDAY.
VERY HEAVY RAIN AND GUSTY WINDS WILL BE THE MAIN THREATS.

THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE DURING THE
LATTER HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN...FLASH
FLOODING AND WIND DAMAGE TO LOCAL LAW ENFORCEMENT OR DIRECTLY TO
THE NATIONAL WEATHER SERVICE.

KD

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 15, 3:42 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
342 PM MST SUN AUG 15 2010

AZZ029-030-152330-
SOUTHEAST PINAL COUNTY AZ-UPPER GILA RIVER VALLEY AZ-
342 PM MST SUN AUG 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PINAL AND
EXTREME WESTERN GRAHAM COUNTIES UNTIL 430 PM MST...

AT 332 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER THE ARAVAIPA CANYON WILDERNESS ABOUT 15
MILES NORTHEAST OF MAMMOTH...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND
UP TO AN INCH OF RAIN IN LESS THAN AN HOUR IS EXPECTED WITH THIS
STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ARAVAIPA CREEK PRESERVE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING OR VEHICLE. BE ALERT TO SUDDEN RISES IN WATER LEVELS.

LAT...LON 3285 11073 3313 11061 3296 11029 3276 11044
TIME...MOT...LOC 2241Z 119DEG 8KT 3289 11048

PYTLAK
Local storm report, Aug 15, 4:01 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             5 ENE CORONA DE TUCSON  31.97N 110.69W
08/15/2010  M0.25 INCH       PIMA               AZ   TRAINED SPOTTER

&&

PYTLAK
Local storm report, Aug 15, 4:32 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     VAIL                    32.05N 110.71W
08/15/2010  E50 MPH          PIMA               AZ   TRAINED SPOTTER

            ESTIMATED WIND GUST AT LEAST 50 MPH. ALSO 0.82 INCHES OF
            RAIN IN 30 MINUTES.

&&

PYTLAK
Special weather statement, Aug 15, 4:48 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST SUN AUG 15 2010

AZZ029-033-160030-
SOUTHEAST PINAL COUNTY AZ-TUCSON METRO/MARANA/GREEN VALLEY AZ-
448 PM MST SUN AUG 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN PINAL AND
EXTREME NORTHEASTERN PIMA COUNTIES UNTIL 530 PM MST...

AT 437 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORMS CLUSTERING OVER THE CATALINA MOUNTAINS AND
REDINGTON PASS...OR ABOUT 15 MILES NORTHEAST OF TUCSON...MOVING
NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES ON MOUNT LEMMON...AND WIND GUSTS UP
TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH OVER AN INCH OF
RAIN IN LESS THAN AN HOUR.

AREAS AFFECTED BY THIS STORM INCLUDE...MOUNT LEMMON/SUMMERHAVEN...
CAMPO BONITO...AND ORACLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. BE ALERT FOR RAPID RISES IN WATER LEVELS NEAR
STREAMS IN THE CATALINA MOUNTAINS.

LAT...LON 3249 11096 3263 11087 3252 11053 3231 11053
TIME...MOT...LOC 2345Z 115DEG 10KT 3242 11073

PYTLAK

The radar

The Tucson radar (KEMX), 59 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 15, 5:00 PM MST to 5:10 PM MST
Where
Pima County, 1.03 mi WSW of Jaynes
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
32.294, -111.046

Thunderstorms developed and moved across southern portions of Tucson producing 50 mph winds at the Tucson International Airport, but no damage was reported. Storms moved to the northwest through western portions of Tucson with an outflow racing out in advance. Damage occurred to six saguaro cacti, one which was over 35 feet tall, at El Camino De Cerro and the Tucson Mountains. Tucson weather observation site CW8334, which is 5 miles southeast of the damage, recorded a wind gust of 42 mph at 5:09 pm. Based on damage and stronger velocities where the damage was reported, winds were estimated to be about 50 mph.

Thunderstorm Wind, Pima

When
August 15, 5:55 PM MST to 6:15 PM MST
Where
Pima County, 2.15 mi NNW of Oro Vly to Tuscon Marana Nw Airport
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
NWS Employee
Coordinates
32.450, -110.990

Local broadcast media reported up to 3 dozen trees damaged or uprooted in Rancho Vistoso neighborhood. A few ceramic roof tiles were also blown off homes. In addition, a NWS Employee reported several trees down in Dove Mountain with one tree leaning up against a home. There was only slight tile damage to the home. Also, local broadcast media reported trees and power lines down in Marana at Interstate 10 and Marana/Trico Road as well as a roof ripped off a mobile home. The Marana Airport also sustained damage. Two small airplanes were ripped from their tie down chains and were flipped over while another plane was blown into a field. A large hangar door was blown off its tracks and a few other hangars also sustained light damage. In the same area, several power poles and lines were downed on Twin Peaks Road east of N. Sandario Road.

Hail, Santa Cruz

When
August 15, 7:50 PM MST to 8:05 PM MST
Where
Santa Cruz County, 0.74 mi SSW of Elgin
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$75,000
Reported by
Public
Coordinates
31.660, -110.525

An owner of a grape vineyard in Elgin reported hail for 15 minutes with the largest being golf ball size (1.75). Damage to the vineyard was extensive, with nearly all the 2010 grape crop lost. Crop losses at this one vineyard were estimated at six tons which translated to between 10 and 15 thousand dollars, ultimately resulting in a loss of wine valued at 100 to 150 thousand dollars. Extensive damage was also sustained at other vineyards in area. Hail also dented vehicles and broke their windows.

Thunderstorm Wind, Santa Cruz

When
August 15, 7:50 PM MST to 8:10 PM MST
Where
Santa Cruz County, 0.74 mi SSW of Elgin
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.660, -110.525

This report goes along with thunderstorm which produced 1.75 inch diameter hail in Elgin. Just before and during the storm, the vineyard owner reported an estimate of at least 60 mph winds. Damage was limited to farm structures and not dwellings.

Thunderstorm Wind, Pima

When
August 15, 8:00 PM MST to 8:10 PM MST
Where
Pima County, 2.81 mi E of Sabino
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
32.295, -110.772

An isolated severe thunderstorm produced a downburst in the vicinity of Snyder Road and Houghton Road downing several power poles and lines.

Hail, Cochise

When
August 15, 9:40 PM MST
Where
Cochise County, 1.38 mi N of Bisbee
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.450, -109.920

Law enforcement reported penny size hail covering the ground at mule tunnel northwest of Bisbee.

Flash Flood, Cochise

When
August 15, 9:49 PM MST to 11:00 PM MST
Where
Cochise County, 3.05 mi SSE of Fairbank to 2.86 mi W of Bisbee
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.682, -110.154

Law Enforcement reported Brewery Gulch and several streets flooded in Old Town Bisbee and Banning Creek northwest of Bisbee also flooded. In addition, flooding damaged fiber-optic lines near Tombstone.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242028, 241729, 242543, 242544, 242303, 241514, 241513.